New York, 2025

Flash Flooding and Heavy Rain in New York, June 18, 2025

June 18, 2025 · NWS BUF · 20 events in 7 counties and zones

Showers and thunderstorms developed along a Lake Erie lake breeze boundary during the late morning of June 18th. With the very high moisture laden airmass over the area, heavy rain occurred within some of the showers and thunderstorms that developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Showers and thunderstorms developed along a Lake Erie lake breeze boundary during the late morning of June 18th. With the very high moisture laden airmass over the area, heavy rain occurred within some of the showers and thunderstorms that developed. Some of the thunderstorms, especially early, trained over the same area long enough to cause flash flooding issues. Additional showers and thunderstorms developed during the afternoon ahead of a slow moving cold front over Lake Ontario, causing additional heavy rainfall for portions of the area. Most of the flooding occurred in portions of the western Southern Tier and in the northern Finger Lakes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 18, 5:50 AM EST, 5 hours 40 minutes earlier.

Area forecast discussion, Jun 18, 5:50 AM EST, 5 hours 40 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
650 AM EDT Wed Jun 18 2025

.SYNOPSIS...
Humid conditions with summer-time warm will continue today as a cold
front stalls to our west. Showers and thunderstorms will again
increase in numbers this afternoon and early evening, with inland
areas from the Lakes again favored for convection. The cold front to
our west will cross our region late tonight through Thursday with
showers, thunderstorms and gusty winds before lower humidity and
more comfortable conditions settle into the region for Thursday
night and Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Regional radars display sparse amount of showers and isolated
thunder along a narrow ribbon of moisture ahead of a stalling cold
front to our west over southern Ontario Canada. This convection will
advance towards the northern Niagara Frontier with a low chance for
precipitation through the morning hours.

Otherwise we will wait till this afternoon and evening for showers
and thunderstorms to blossom within the peak heating of the day, and
a humid boundary layer.

Wind fields this afternoon remain fairly weak for severe storms
to develop, with thunderstorms pulsing up and down.

The atmosphere will be moist, with Pwat values expected to reach
above 1.5 inches this afternoon. This will place well
into the 90th percentile for mid June Pwats and any
thunderstorm, or training storms has the potential to produce
poor drainage flooding.

Activity will again be favored inland from the lakes, with the
still cool lake waters bringing stabilizing lake breeze
circulations.

A stray shower within this muggy atmosphere will remain possible
through the mid overnight time period, then attention turns to the
west where a deepening area of low pressure advancing along the
stalled frontal boundary passes by just to our west.

Driving this deepening surface low will be a 1.5 PV anomaly
that will be fairly deep for this time of year, dropping across
the Western Great Lakes. Convergence ahead of an increasing 40
to 45 knot LLJ as well as general convergence around the surface
low and lift and instability ahead of a shortwave trough will
bring back showers and thunderstorms into our region for the
second half of tonight.

With the axis of the LLJ over far WNY, any thunderstorm could
bring locally higher wind gusts to the surface. Additionally the
tightening pressure gradient will produce synoptic southwest
wind gusts into the 30 mph range near Lake Erie and western
portions of WNY.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Cold front pushes through the region during the first half of
Thursday with a renewed threat for showers and thunderstorms.
Depending on the exact timing of the frontal passage, there may be
enough instability for the eastern half of the area for some strong
to severe thunderstorms within an area of favorable shear, with
damaging winds the main threat. The greatest potential looks to be
east of I-81. Precipitable water values over 1.5" suggest the
additional threat for locally heavy rainfall. Convection will
gradually diminish late Thursday as the cold front exits. Some
guidance continues a few showers through Thursday night with the
trough axis of the larger scale trough over the region.

Friday, some showers will be possible with the remnants of upstream
convection and a shortwave trough within a northwest flow. Guidance
is starting to back off some on the potential for showers/storms, but
this will be closely monitored.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
...Dangerous Heat Sunday Through Tuesday...

The next stout upper level ridge will slide across the Gulf States
Saturday before amplifying northeastward Sunday and into the start
of next week. This upper level feature will bring steady increasing
heat and humidity into the region for the weekend and into the start
of the new work week. However, an ill-timed shortwave ridge-runner
will support the possibility for a few rounds of showers and
thunderstorms Saturday through Sunday before surface high pressure
then dominates overhead for the start of the week. As alluded to
previously, the combination of 500 mb heights building to near 600dm
over the Ohio Valley and lower Great Lakes would support very hot
and humid conditions with heat index values climbing well into the
90s starting Sunday, and continuing through the rest of the forecast
period.

&&

.AVIATION /10Z WEDNESDAY THROUGH SUNDAY/...
For the 12Z TAFS, low ceilings and some patches of fog remain
across the Southern Tier (KJHW) with mainly MVFR/VFR flight
conditions elsewhere. Ahead of a cold front a ribbon of moisture
will produce a few weakening showers over southern Ontario
Canada that may advance into the northern Niagara Frontier this
morning (KIAG/KBUF) before activity diminishes with the
increasing boundary layer this morning. Will carry a PROB30 for
this activity.

Showers and thunderstorms will again develop this afternoon and
evening, generally away from the still cooler Lakes. Flight
conditions will likely range from MVFR to VFR today, except for
locally brief IFR in a heavier downpour of rain.

This evening convection will begin to wane with the loss of daytime
heating, though a still muggy airmass will allow for a spot shower
through the late evening hours. Along the stalled frontal boundary
to our west a wave of deepening low pressure will ride along the
boundary. This feature will return showers and thunderstorms to WNY
later overnight. In addition the low level wind field will increase
such that southwest LLWS will become possible for KBUF/KIAG late
tonight before surface winds increase.

Outlook...

Thursday...VFR/MVFR with showers and thunderstorms likely. Breezy
morning synoptic winds.

Friday...Mainly VFR. A chance of showers and thunderstorms,
mainly east of KROC.

Saturday...Mainly VFR. Increasing chances for showers and
thunderstorms.

Sunday...Mainly VFR.

&&

.MARINE...
A cold front will stall to our west today, with a southwest push of
wind across the Lower Great Lakes that generally will remain 10
knots or less through the day as lake breeze circulations become
established with the inland warming. A light chop will be found on
the northeast portions of the Lakes.

Tonight a wave of deepening surface low pressure on this stalled
front, advancing from the Ohio Valley to northwest of the Lower
Great Lakes will bring an increase in the southwest winds late
tonight and into Thursday morning. Sustained southwest winds well
over 15 knots will bring likely small craft advisories to the Lower
Great Lakes Thursday.

These winds will veer to westerly and then northwesterly tomorrow
night behind the cold front, with ample speed to support waves of 4
feet or great on Lake Ontario deep into Thursday night.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Thomas
NEAR TERM...Thomas
SHORT TERM...SW/TMA
LONG TERM...EAJ/TMA
AVIATION...Thomas
MARINE...Thomas
Hazardous weather outlook, Jun 18, 4:13 AM EST, 7 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
513 AM EDT Wed Jun 18 2025

NYZ008-011>014-020-021-190915-
Lewis-Genesee-Wyoming-Livingston-Ontario-Cattaraugus-Allegany-
513 AM EDT Wed Jun 18 2025

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Showers and thunderstorms today could bring heavy downpours of rain
producing poor drainage ponding of water.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A strong cold front will cross the region on Thursday, with isolated
to scattered severe thunderstorms possible with damaging winds the
main threat.

Additionally...there is increasing confidence of elevated heat and
humidity levels beginning Sunday and lasting through at least the
middle part of next week. Heat index values are anticipated to climb
well into the 90s and possibly even touch triple digits in some
spots. Please continue to monitor the forecast for updates on this
potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-190915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
513 AM EDT Wed Jun 18 2025

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal risk for strong to severe thunderstorms Thursday,
with the main threat damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>007-010-019-085-190915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-
Northern Erie-Chautauqua-Southern Erie-
513 AM EDT Wed Jun 18 2025

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Showers and thunderstorms today could bring heavy downpours of rain
producing poor drainage ponding of water.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strengthening southwest winds late tonight and Thursday will bring
increasing wave heights producing an elevated risk for rip currents.

A strong cold front will cross the region on Thursday, with isolated
to scattered severe thunderstorms possible with damaging winds the
main threat.

Additionally...there is increasing confidence of elevated heat and
humidity levels beginning Sunday and lasting through at least the
middle part of next week. Heat index values are anticipated to climb
well into the 90s and possibly even touch triple digits in some
spots. Please continue to monitor the forecast for updates on this
potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The radar

The Buffalo radar (KBUF), 55 km away, was scanning. The volume nearest the first event began at 16:27 UTC.

Open the radar archive at this moment

Event by event

14 flash flood, 6 heavy rain. Local standard time, as filed.

Flash Flood, Erie

When
June 18, 11:30 AM EST to 3:00 PM EST
Where
Erie County, 0.45 mi SE of Helmuth to 0.13 mi SSW of Helmuth
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
42.475, -78.924

Water flowing down Sand Hill Road over US Route 62 in Gowanda.

Flash Flood, Cattaraugus

When
June 18, 12:00 PM EST to 3:00 PM EST
Where
Cattaraugus County, 1.23 mi SW of Gowanda to 1.39 mi SW of Gowanda
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
42.460, -78.940

Report of numerous streets in Gowanda with flooding, including Route 39.

Flash Flood, Ontario

When
June 18, 1:30 PM EST to 4:45 PM EST
Where
Ontario County, 1.77 mi WNW of Canandaigua to 1.26 mi WSW of Canandaigua Arpt
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
42.894, -77.309

Several reports of flooded roads in Canandaigua.

Flash Flood, Ontario

When
June 18, 1:36 PM EST to 4:45 PM EST
Where
Ontario County, 0.63 mi NNE of Farmington to 0.43 mi N of Farmington
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
42.988, -77.323

Two buildings flooded in Farmington due to heavy rain.

Flash Flood, Chautauqua

When
June 18, 1:40 PM EST to 3:15 PM EST
Where
Chautauqua County, 0.89 mi NNE of South Ripley to 1.91 mi NNE of South Ripley
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
42.211, -79.712

Water over Irish Road in Ripley due to flash flooding.

Heavy Rain, Monroe

When
June 18, 1:40 PM EST to 2:00 PM EST
Where
Monroe County, 1.66 mi ESE of Henrietta
Reported by
Trained Spotter
Coordinates
43.060, -77.600

Spotter reported almost 1.00 inch of rainfall in 20 minutes.

Flash Flood, Ontario

When
June 18, 1:50 PM EST to 4:45 PM EST
Where
Ontario County, 1.83 mi ENE of South Bloomfield to 1.8 mi ENE of South Bloomfield
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
42.881, -77.347

Water flooding entire building west of Canandaigua.

Heavy Rain, Monroe

When
June 18, 1:58 PM EST to 2:12 PM EST
Where
Monroe County, (Roc)rochester Arpt
Reported by
ASOS
Coordinates
43.120, -77.670

Rochester ASOS reported 0.85 inches in 14 minutes.

Heavy Rain, Monroe

When
June 18, 1:58 PM EST to 2:20 PM EST
Where
Monroe County, (Roc)rochester Arpt
Reported by
ASOS
Coordinates
43.120, -77.670

Rochester ASOS reported 1.44 inches in 22 minutes.

Flash Flood, Monroe

When
June 18, 2:20 PM EST to 5:45 PM EST
Where
Monroe County, 1.06 mi SSW of Rochester to 2.13 mi E of Beechwood
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
43.166, -77.638

Numerous reports of flooded roads and flooded underpasses in Rochester.

Flash Flood, Ontario

When
June 18, 2:36 PM EST to 4:45 PM EST
Where
Ontario County, 0.8 mi NNW of Canandaigua to 0.59 mi N of Canandaigua
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
42.891, -77.286

NY332/RT21 closed due to flooding in Canandaigua.

Flash Flood, Ontario

When
June 18, 2:45 PM EST to 4:45 PM EST
Where
Ontario County, 0.15 mi ESE of Canandaigua to 0.31 mi E of Canandaigua
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
42.879, -77.277

RT5/RT20 closed due to flooding in downtown Canandaigua.

Flash Flood, Monroe

When
June 18, 2:55 PM EST to 5:45 PM EST
Where
Monroe County, 0.73 mi N of (Roc)rochester Arpt to 0.76 mi NNE of (Roc)rochester Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.130, -77.670

Brooks Ave. closed due to flooding.

Flash Flood, Wayne

When
June 18, 3:45 PM EST to 5:45 PM EST
Where
Wayne County, 2.61 mi WSW of Fairville to 2.14 mi ENE of Marion
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
43.110, -77.130

Several roads and basements flooded around the area.

Flash Flood, Monroe

When
June 18, 3:58 PM EST to 4:45 PM EST
Where
Monroe County, 0.69 mi N of Rochester Jct to 0.79 mi NNW of Rochester Jct
Cause
Heavy Rain
Reported by
Public
Coordinates
42.990, -77.600

Route 251 closed due to water over the roadway.

Flash Flood, Livingston

When
June 18, 4:00 PM EST to 5:00 PM EST
Where
Livingston County, 1.27 mi NNW of Lima to 0.65 mi ENE of Avon
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.918, -77.626

Water rescues occurred between Avon and Lima.

Flash Flood, Monroe

When
June 18, 4:27 PM EST to 5:45 PM EST
Where
Monroe County, 1.8 mi SSW of Henrietta to 1.61 mi ESE of West Henrietta
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
43.046, -77.644

NYS Thruway/I-90 at exit 46 flooded.

Heavy Rain, Livingston

When
June 18, 5:00 PM EST
Where
Livingston County, 1.23 mi SW of Avon
Reported by
Trained Spotter
Coordinates
42.910, -77.750

Heavy Rain, Monroe

When
June 18, 5:30 PM EST
Where
Monroe County, 1.66 mi ESE of Henrietta
Reported by
Trained Spotter
Coordinates
43.060, -77.600

Heavy Rain, Livingston

When
June 18, 8:55 PM EST
Where
Livingston County, 2.07 mi S of Avon
Reported by
Trained Spotter
Coordinates
42.890, -77.730

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2025Every state in 2025This day in weather historyWarnings in New York, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1273889, 1273896, 1273901, 1273905, 1273912, 1273925, 1273921, 1273926, 1273927, 1273929, 1273933, 1273937, 1273941, 1273945, 1273950, 1273956, 1273954, 1273955, 1273958, 1273959.